Intoxication par les antidépresseurs non-tricycliques

MÉGARBANE B. Non-tricyclic antidepressant poisoining. Med Emergency, MJEM 2016; 24:37-42.

Mots clés : antidépresseur non-tricyclique, cyproheptadine, fièvre, inhibiteur de recapture de la sérotonine, intoxication, syndrome sérotoninergique
Keywords: cyproheptadine, fever, non-tricyclic antidepressant, poisoning, serotonin reuptake inhibitor, serotonin syndrome

  • Authors’ affiliation
  • Article history/info
  • Conflict of interest statement

Correspondent author: Bruno MÉGARBANE, MD, PhD

Réanimation Médicale et Toxicologique, Hôpital Lariboisière, INSERM 1144, Université Paris-Diderot,

2 Rue Ambroise Paré, 75010 Paris

bruno-megarbane@wanadoo.fr

Category: Continuous Education

Received: March 2, 2016

Accepted: March 16, 2016

There is no conflict of interest to declare

ABSTRACT

Incidence of acute poisoning with non-tricyclic antidepressants including serotonin reuptake inhibitors (SRIs) is increasing due to the enhanced prescriptions of these drugs that largely replaced the tricyclic antidepressants. SRIs are responsible for serotonin syndrome and risk of seizures. Cardiotoxicity is limited to enhanced QT length with the risk of torsade-de-pointes, mainly with citalopram. Dysfunction of ventricular conduction is exceptional and related to high doses of venlafaxine and citalopram. In a SRI-exposed patient exhibiting hyperthermia, the serotonin origin of fever should be questioned and fever not easily attributed to aspiration pneumonia due to the risk of multiorgan failure and the requirement of specific treatment to improve outcome. Management of SRI poisoning is supportive and based on benzodiazepines. In case of life-threatening fever, external cooling and muscle paralyzing agents used in combination with sedation and mechanical ventilation are indicated. To date, cyproheptadine is considered as the first-line antidote to treat serotonin syndrome.

RÉSUMÉ

L’incidence des intoxications par antidépresseurs non-tricycliques dont font partie les inhibiteurs de recapture de la sérotonine (IRS), a fortement progressé au cours des 10 dernières années, en raison de l’augmentation des prescriptions de ces molécules préférées aux antidépresseurs tricycliques. Les IRS sont surtout à l’origine d’un syndrome sérotoninergique et du risque de convulsions. La cardiotoxicité est limitée à l’allongement du QT avec risque de torsades de pointe, notamment avec le citalopram. Les troubles conductifs intraventriculaires sont exceptionnels et sont le fait de la venlafaxine et du citalopram à très fortes doses. Devant une fièvre chez un patient exposé à un IRS, il faut se poser la question de son origine sérotoninergique et ne pas l’attribuer facilement à une inhalation pulmonaire, car il existe alors un risque d’évolution vers la défaillance d’organes et un traitement spécifique peut se révéler utile. Le traitement des intoxications par IRS est symptomatique et basé sur les benzodiazépines. En cas d’hyperthermie menaçante, un refroidissement externe voire une curarisation après sédation et ventilation mécanique sont indiqués. La cyproheptadine est aujourd’hui considérée comme l’antidote de première ligne du syndrome sérotoninergique.

Full article